Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 407, NWS Omaha, NE

August 29, 2001Madison County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 29, 2001, 9:12 PM CDT for Madison County, Pierce County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 29, 2001, 9:12 PM CDT (02:12 UTC)
Expired
Aug 29, 2001, 10:00 PM CDT
In force
48 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Madison County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 134 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 9:25 PM CDTHail 0.75Tilden, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:43 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 2:43 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
243 PM CDT WED AUG 29 2001

THE MAIN FORECAST CONCERN IS CHANCE OF THUNDERSTORMS WITH
APPROACHING COLD FRONT TONIGHT INTO THURSDAY.

UPPER SHORTWAVE TROUGH IS LOCATED OVER EASTERN SOUTH DAKOTA INTO
NORTH CENTRAL NEBRASKA.  A STRONGER SHORTWAVE TROUGH IS LOCATED OVER
MONTANA AND IS MOVING SOUTHEASTWARD.  THIS SECOND SHORTWAVE TROUGH
WILL ALLOW A SURFACE COLD FRONT TO MOVE SEWD ACROSS NEBRASKA AND
WESTERN IOWA TONIGHT AND THURSDAY.  AT THE SURFACE...STRONG
SOUTHWESTERLY FLOW EXISTS AHEAD OF THE FRONT.  SURFACE DEWPOINTS ARE
IN THE MID 60S TO LOWER 70S.  HOWEVER...LOOKING AT THE MORNING RAOBS
AT TOP AND OAX...MOISTURE IS SHALLOW.  THERE IS SOME MID-LEVEL
MOISTURE AS ACCAS IS SEEN IN THE VISIBLE SATTELITE IMAGERY.

EXPECT THAT SOME THUNDERSTORM ACTIVITY WILL OCCUR OVER NORTHEAST
NEBRASKA AFTER 04Z AS COLDFRONT BEGINS MOVING SOUTHEAST AND UPPER
SHORTWAVE TROUGH OVER MONTANA ENTERS AREA.  THUNDERSTORM ACTIVTY
SHOULD THEN DROP SOUTHEAST INTO EAST CENTRAL AND SOUTHEAST NEBRASKA
DURING THE MORNING ON THURSDAY.

THE NORTHEAST ON THURSDAY SHOULD HAVE MOSTLY CLEAR SKIES.  HIGHS
WILL RANGE FROM UPPER 70S NORTHWEST TO CLOSE TO MID TO UPPER 80S IN
THE SOUTHEAST.  I WILL PUT A SLIGHT CHANCE OF THUNDERSTORMS IN THE
SOUTHEAST.

FRIDAY WILL BE A SEASONABLE DAY ACROSS THE AREA.  HIGHS FROM THE MID
70S NORTHWEST TO LOWER 80S SOUTHEAST.

DRY WEATHER TO CONTINUE THROUGH THE WEEKEND...EXCEPT FOR A SLIGHT
CHANCE OF THUNDERSTORMS SOUTH ON SUNDAY.

.OMA...NONE.
SMITH

In the hours before

Special weather statement, Aug 29, 5:20 PM CDT, 3 hours 52 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED AUG 29 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED IN NORTHEAST NEBRASKA
TONIGHT...MAINLY AFTER 800 PM.

A COLD FRONT FROM NORTHEAST SOUTH DAKOTA INTO NORTHWEST NEBRASKA
WILL MOVE SLOWLY SOUTHEAST...REACHING A CENTRAL NEBRASKA TO
NORTHWEST IOWA LINE BY THURSDAY MORNING.  THE STRONGEST LOW LEVEL
JET AND BEST CONVERGENCE ASSOCIATED WITH THE FRONT...AND ALSO THE
HIGHER RISK OF SEVERE WEATHER...WILL BE NORTHEAST OF THE REGION
TONIGHT.  HOWEVER...STRONG AND EVEN ISOLATED SEVERE STORMS ARE
POSSIBLE FARTHER SOUTHWEST ALONG THE FRONT INTO SECTIONS OF
NORTHEAST NEBRASKA AND NORTHWEST IOWA...MAINLY NORTH OF A COLUMBUS
TO OMAHA LINE.  STRONG THUNDERSTORM WIND GUSTS COULD ACCOMPANY A FEW
OF THE STORMS LATER TONIGHT...AND ISOLATED SEVERE HAIL IS ALSO
POSSIBLE.

THUNDERSTORMS COULD ALSO DEVELOP FARTHER SOUTH ACROSS THE REGION
LATE TONIGHT...INCLUDING THE LINCOLN AND OMAHA AREAS.  SEVERE STORMS
WOULD BE LESS LIKELY THOUGH AS INSTABILITY AND WIND SHEAR SHOULD BE
LESS AT THOSE LOCATIONS LATER TONIGHT.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:16 PM CDTSevere Thunderstorm WarningOAXKnox59 min
Aug 29, 10:56 PM CDTSevere Thunderstorm WarningOAXThurston, Wayne49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.